Exhausted and itchy = chemo break

This topic contains 4 replies, has 4 voices, and was last updated by Dr West Dr West 3 years, 4 months ago.

Viewing 5 posts - 1 through 5 (of 5 total)
Author Posts   
Author Posts
July 21, 2014 at 8:36 pm  #1265078    

momloveselvis

Dear experts,
My mom has had her final of 4 planned carbo/alimpta for her stage iv nsclc adeno. CT showed tiny improvement but no worse, which they were happy with. Her Dr. had planned for her to then have just the alimpta as a maint. chemo every 3 weeks until further notice.

For the last month to six weeks she has had bouts of all over body itching, sometimes horrible. Also, she is so fatigued she sleeps most of the day, although otherwise feeling well and in no pain, etc. Dr. didn’t seem to have a clue if itching could be from the chemo, her Namenda, or what. He told her to just continue taking Benadryl when she gets itchy. He did ask her if she would like to take a break from the chemo, in hopes that she may get some energy back, and if having an allergic reaction to the chemo possibly then a break could help with that also. He didn’t seem to think the itching could be from Namenda although I see that as a possible side effect in the literature I read.

So, her plan is to not take any more chemo for now to see if itching and/or energy gets better. Do you have any info or advice about this matter, or would you agree with the new plan?

Thanks,
Tonya

July 22, 2014 at 8:16 am  #1265085    
JimC Forum Moderator
JimC Forum Moderator

Hi Tonya,

Congratulations to your mom on her response to chemo, although I’m sorry to hear of her itching and fatigue. Chemo often causes fatigue, although the WBR she had may be even more of a factor. Fatigue from WBR can take a while to lessen, although it varies from patient to patient.

As her doctor said, the rash can be caused by any of several factors, and one way to try to isolate the cause is to hold further chemo to see if the rash resolves. Alimta is known to cause a rash and to prevent it steroids are often prescribed for the day before, day of and day after the infusion. Does she show signs of a rash, and did she receive steroid pre-meds (usually dexamethasone (brand name Decadron))?

Until a few years ago when maintenance therapy began to be used, the standard course of action after first-line chemo was to watch and wait, scanning at intervals to see if there is any progression. There is no consensus in the oncology community about the true value of maintenance, and in making a recommendation whether to use maintenance many doctors take into account each individual patient’s circumstances as well as their preferences. If a patient needs a break from treatment to recover from its side effects, then maintenance is often withheld.

If your mom elects to begin alimta maintenance after the itching resolves, it won’t take long to see if alimta was the cause. In the meantime, I hope her symptoms resolve soon.

JimC
Forum moderator


Jul 2008 Wife Liz (51/never smoker) Dx Stage IV NSCLC EGFR exon 19
4 cycles Carbo/alimta, 65% shrinkage
Tarceva maintenance
Mar 2010 progression, added Alimta, stable
Sep 2010 multiple brain mets, WBR
Oct 2010 large pericardial effusion, tamponade
Jan 2011 progression, start abraxane
Jun 2011-New liver, brain mets, add Tarceva
Oct 2011-Dx Leptomeningeal carcinomatosis; pulsed Tarceva
At rest Nov 4 2011
Since then: http://cancergrace.org/blog/jim-and-lisa

July 22, 2014 at 9:55 am  #1265093    

momloveselvis

Jim,

She used to be on steroids in April and May, then got tapered off. She did get steroids by iv each time she got chemo also. No, she has not had a rash, just all over body itching that comes and goes. Some days she doesn’t itch at all, and the next day it will drive her crazy. Taking Benadryl helps, but just adds to her fatigue.

Time will tell.

Thanks for your reply,
Tonya

July 22, 2014 at 11:57 am  #1265096    
catdander forum moderator
catdander forum moderator

I wonder if a topical anti itch med would help alleviate the itching. I don’t think you’d try to put it everywhere but something with menthol or capsaicin have an effect on nerve endings and is helpful for some with nerve damage. Cool baths, cool compresses?

Perhaps a shot in the dark but I did a search on Grace for itch because those who take EGFR tki have a lot of skin irritation the first link is to a specific thread the second link is to the results page.

http://cancergrace.org/forums/index.php?topic=6912.0

http://cancergrace.org/search-results?q=itch

I’m so sorry your mom is dealing with this. It may seem small but I know it’s not. I hope she is relieved soon.

Janine

July 22, 2014 at 5:13 pm  #1265107    
Dr West
Dr West

Whenever someone is experiencing new problems that may be side effects of a treatment or something not directly related, I think it’s very reasonable to take a break from the possible causative agent and see whether the problem resolves or not. If not, you can be pretty confident that you could resume the treatment. If things improve, then it’s worth clarifying the value of continuing it, potentially with something like benadryl for the itch, vs. switching to some other plan that won’t have this issue.

Good luck.

-Dr. West

Viewing 5 posts - 1 through 5 (of 5 total)

You must be logged in to reply to this topic.